Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 114, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Mar 28, 1997, 11:01 PM CST for Marion County, Tennessee. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 28, 1997, 11:01 PM CST (05:01 UTC)
- Expired
- Mar 28, 1997, 11:45 PM CST
- In force
- 44 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Marion County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 11:25 PM CST | Hail 1.75 | Jasper, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 9:45 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1331 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 390 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 11.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 290501 RRA SVRBNA TNC115-290545- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 1101 PM CST FRI MAR 28 1997 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1145 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST TENNESSEE ...MARION COUNTY AT 1101 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ABOUT 5 MILES SOUTHEAST OF WINCHESTER. THE STORM WAS MOVING EAST AT AROUND 40 MPH...AND WILL MOVE TO NEAR SOUTH PITTSBURG BY 1120 PM. YOU SHOULD TAKE COVER IMMEDIATELY. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLYt DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. TT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 1:04 PM CST, 9 hours 57 minutes earlier.
Area forecast discussion, Mar 28, 1:04 PM CST, 9 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 100 PM CST FRI MAR 28 1997 COLD FRONT PUSHING THROUGH ARKANSAS AT THIS TIME AND SO FAR UNEVENTFUL. AIR MASS ACROSS MIDDLE TN DESTABILIZING RATHER QUICKLY NOW THAT THE SUN HAS COME OUT. EVEN NOTED PRESSURE FALLING RAPIDLY AT BNA LAST OB. ADAP SHOWING IMPRESSIVE LI`S RUNNING NORTH OUT OF MISSISSIPPI ACROSS WESTERN AREAS. UNMODIFIED NOON-TIME BNA SOUNDING SHOWING WEAK CAP IN PLACE JUST BELOW 850 MBS WITH PLENTY OF DRY AIR ALOFT. WET-BULB ZERO WENT FROM 8300 FT AT 12Z DOWN TO 6000 FT AT 18Z...INDICATIVE OF THE DRIER AIR BEING ADVECTED INTO OUR AREA. ON THE OTHER HAND BRN (BULK RICHARDSON NUMBER) OFF 18Z SOUNDING WAS AT 5 WHILE THE 0-3 KM STORM RELATIVE HELICITY WAS AT 63 M2/S2. EVEN THOUGH IT MAY APPEAR TOO MUCH DRY AIR IS IN PLACE ALONG WITH WEAK CAP I AM IMPRESSED WITH JET MAX DIVING THIS AFTERNOON ALONG MISSOURI/ARKANSAS BORDER. BELIEVE IF DYNAMICS ARE STRONG ENOUGH MOFISTURE WILL FIND ITS WAY INTO SYSTEM. SO WOULD NOT RULE THE POSSIBLITY OF AT LEAST ISOLATED SEVERE TSTMS IN MIDDLE TN LATE AFTERNOON/EVENING. BNA 52/68/45/65 35 4/0/0/0 BOYD 01
In the hours before
Local storm report, Mar 28, 8:25 PM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0830 PM CST FRI MAR 28 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0759 PM NORTHERN SECTION TN 1.00 INCH HAIL
03/28/97 HICKMAN QUARTER SIZE HAIL REPORTED
BY AMATEUR RADIO OPERATOR
0759 PM SOUTHERN SECTION TN 1.00 INCH HAIL
03/28/97 DICKSON QUARTER SIZE HAIL REPORTED
BY AMATEUR RADIO OPERATOR.
806 PM MT.JULIET TN 0.75 INCH HAIL
03/28/97 WILSON DIME SIZE HAIL AT NWS
OFFICE.
809 PM MT. JULIET TN 1.75 INCH HAIL
03/28/97 WILSON GOLF BALL SIZE HAIL REPORTED
BY NWS EMPLOYEE.
END/ORCHANIANLocal storm report, Mar 28, 8:30 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0830 PM CST FRI MAR 28 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0759 PM NORTHERN SECTION TN 1.00 INCH HAIL
03/28/97 HICKMAN QUARTER SIZE HAIL REPORTED
BY AMATEUR RADIO OPERATOR
0759 PM SOUTHERN SECTION TN 1.00 INCH HAIL
03/28/97 DICKSON QUARTER SIZE HAIL REPORTED
BY AMATEUR RADIO OPERATOR.
806 PM MT.JULIET TN 0.75 INCH HAIL
03/28/97 WILSON DIME SIZE HAIL AT NWS
OFFICE.
809 PM MT. JULIET TN 1.75 INCH HAIL
03/28/97 WILSON GOLF BALL SIZE HAIL REPORTED
BY NWS EMPLOYEE.
END/ORCHANIANLocal storm report, Mar 28, 10:15 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1020 PM CST FRI MAR 28 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 PM ST JOSEPH TN 0.75 INCH HAIL
03/28/97 LAWRENCE DIME SIZE HAIL REPORTED
BY E.M.A. OFFICIAL
0955 PM LIVINGSTON TN TORNADO
03/28/97 OVERTON TRAILER OVERTURNED. PEOPLE
TRAPPED INSIDE. REPORT BY
LOCAL LAW ENFORCEMENT.
1005 PM SILVER PT TN 1.75 INCH HAIL
03/28/97 PUTNAM GOLF BALL SIZE HAIL REPORTED
BY E.M.A. OFFICE.
1005 PM BAXTER CROSS ROADS TN 1.75 INCH HAIL
03/28/97 PUTNAM GOLF BALL SIZE HAIL REPORTED
BY E.M.A. OFFICIAL.
END/ORCHANIANLocal storm report, Mar 28, 10:20 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1020 PM CST FRI MAR 28 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0925 PM ST JOSEPH TN 0.75 INCH HAIL
03/28/97 LAWRENCE DIME SIZE HAIL REPORTED
BY E.M.A. OFFICIAL
0955 PM LIVINGSTON TN TORNADO
03/28/97 OVERTON TRAILER OVERTURNED. PEOPLE
TRAPPED INSIDE. REPORT BY
LOCAL LAW ENFORCEMENT.
1005 PM SILVER PT TN 1.75 INCH HAIL
03/28/97 PUTNAM GOLF BALL SIZE HAIL REPORTED
BY E.M.A. OFFICE.
1005 PM BAXTER CROSS ROADS TN 1.75 INCH HAIL
03/28/97 PUTNAM GOLF BALL SIZE HAIL REPORTED
BY E.M.A. OFFICIAL.
END/ORCHANIANLocal storm report, Mar 28, 10:46 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1050 PM CST FRI MAR 28 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 PM KELSO TN 0.75 INCH HAIL
03/28/97 LINCOLN DIME SIZE HAIL REPORTED
BY SPOTTER.
1038 PM HUNTLAND TN 1.75 INCH HAIL
03/28/97 FRANKLIN GOLF BALL SIZE HAIL REPORTED
BY T.E.M.A.
1038 PM HILLSBORO TN TORNADO
03/28/97 COFFEE L TORNADO SPOTTED NEAR
HILLSBORO. REPORT RELAYED
BY T.E.M.A.
END/ORCHANIANLocal storm report, Mar 28, 10:50 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1050 PM CST FRI MAR 28 1997
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1025 PM KELSO TN 0.75 INCH HAIL
03/28/97 LINCOLN DIME SIZE HAIL REPORTED
BY SPOTTER.
1038 PM HUNTLAND TN 1.75 INCH HAIL
03/28/97 FRANKLIN GOLF BALL SIZE HAIL REPORTED
BY T.E.M.A.
1038 PM HILLSBORO TN TORNADO
03/28/97 COFFEE TORNADO SPOTTED NEAR
HILLSBORO. REPORT RELAYED
BY T.E.M.A.
END/ORCHANIANThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 6:00 PM CST | Tornado Warning | OHX | Robertson | 45 min |
| Mar 28, 6:16 PM CST | Tornado Warning | OHX | Sumner | 44 min |
| Mar 28, 6:19 PM CST | Severe Thunderstorm Warning | OHX | Benton | 41 min |
| Mar 28, 6:22 PM CST | Tornado Warning | OHX | Davidson, Wilson | 38 min |
| Mar 28, 6:31 PM CST | Severe Thunderstorm Warning | OHX | Houston, Humphreys | 44 min |
| Mar 28, 6:34 PM CST | Severe Thunderstorm Warning | OHX | Decatur | 56 min |
| Mar 28, 6:51 PM CST | Severe Thunderstorm Warning | OHX | Perry | 39 min |
| Mar 28, 6:55 PM CST | Tornado Warning | OHX | Dickson, Humphreys | 50 min |
| Mar 28, 7:01 PM CST | Tornado Warning | OHX | Benton, Decatur | 44 min |
| Mar 28, 7:17 PM CST | Severe Thunderstorm Warning | OHX | Lewis | 43 min |
| Mar 28, 7:24 PM CST | Severe Thunderstorm Warning | OHX | Cheatham | 51 min |
| Mar 28, 7:31 PM CST | Severe Thunderstorm Warning | OHX | Hickman, Maury | 44 min |
| Mar 28, 7:43 PM CST | Tornado Warning | OHX | Cheatham, Davidson | 47 min |
| Mar 28, 7:54 PM CST | Tornado Warning | OHX | Wayne | 51 min |
| Mar 28, 8:01 PM CST | Severe Thunderstorm Warning | OHX | Sumner, Wilson | 44 min |
| Mar 28, 8:11 PM CST | Severe Thunderstorm Warning | OHX | Williamson | 49 min |
| Mar 28, 8:25 PM CST | Severe Thunderstorm Warning | OHX | Macon, Trousdale | 50 min |
| Mar 28, 8:31 PM CST | Severe Thunderstorm Warning | OHX | Rutherford | 44 min |
| Mar 28, 8:41 PM CST | Severe Thunderstorm Warning | OHX | Lawrence | 49 min |
| Mar 28, 8:54 PM CST | Severe Thunderstorm Warning | OHX | Smith | 36 min |
| Mar 28, 9:02 PM CST | Severe Thunderstorm Warning | OHX | Giles, Marshall | 43 min |
| Mar 28, 9:06 PM CST | Tornado Warning | OHX | Smith | 54 min |
| Mar 28, 9:12 PM CST | Tornado Warning | OHX | Jackson | 48 min |
| Mar 28, 9:23 PM CST | Severe Thunderstorm Warning | OHX | Rutherford, Wilson | 37 min |
| Mar 28, 9:26 PM CST | Tornado Warning | OHX | DeKalb, Wilson | 49 min |
| Mar 28, 9:35 PM CST | Tornado Warning | OHX | Giles, Lawrence | 40 min |
| Mar 28, 9:40 PM CST | Tornado Warning | OHX | Overton | 50 min |
| Mar 28, 9:44 PM CST | Severe Thunderstorm Warning | OHX | Sumner | 31 min |
| Mar 28, 9:48 PM CST | Severe Thunderstorm Warning | OHX | Bedford | 27 min |
| Mar 28, 10:05 PM CST | Severe Thunderstorm Warning | OHX | Putnam | 40 min |
| Mar 28, 10:10 PM CST | Tornado Warning | OHX | Putnam | 50 min |
| Mar 28, 10:25 PM CST | Tornado Warning | OHX | Coffee, Franklin, Lincoln | 50 min |
| Mar 28, 10:37 PM CST | Tornado Warning | OHX | Grundy | 38 min |
| Mar 28, 10:55 PM CST | Tornado Warning | OHX | Sequatchie | 65 min |
| Mar 28, 11:16 PM CST | Tornado Warning | OHX | Bledsoe | 44 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.